Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Faint purple ring formed where needle inserted to take blood, feeling sick. Is it normal?

Hi. I am 16 and today I tried to give blood . When the nurse initially inserted the needle she missed my vein . Her and another nurse spent a good 10 minutes moving the needle around in my arm and eventually gave up because i wasn t bleeding well. They told me I would be sore and would bruise but I have a faint purple ring around where they inserted the needle. It is bigger than my palm. Also I feel very sick. Is this normal? Should I be worried?
Asked On : Fri, 16 Nov 2012
Answers:  3 Views:  40
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Thanks for writing in to us.

Unfortunately, the nurse could not locate your vein properly and ended up having multiple pricks which might have caused local pooling of blood beneath the skin surface.As you have written in, there is swelling and inflammation at the injection site. You have developed a superficial phlebitis (inflammation of superficial veins). This is an uncomfortable situation bit not a serious one.

Symptoms depend on the location of the inflammation. Superficial phlebitis can cause symptoms such as:
Redness along the path of the vein
•Warmth, tenderness, or swelling in affected area
•Itching or burning in affected area
Low-grade fever.

For superficial phlebitis, self care measures can help relieve symptoms. Conventional treatment usually involves elevating the affected limb and applying warm compresses to ease discomfort. Compression stockings and over-the-counter anti-inflammatory drugs such as ibuprofen may also help alleviate pain. Applying Heparin ointment (Thrombophob) can make the recovery fast.

Hope this helps
Answered: Thu, 29 Aug 2013
I find this answer helpful
General Surgeon Dr. Hari Charan Perigela's  Response
Because of the injury to the vein,the blood has come out and collected beneath the skin presenting this way.
They did not insert properly into the vein.
If the needle is in the vein ,the blood will come.
The colour will come down gradually.
I prescribe anti inflammatory medicine to my patients with similar complaints.
Do not worry
Wish you speedy recovery
Answered: Thu, 29 Aug 2013
I find this answer helpful
Diabetologist Dr. Pratap VGM's  Response
Dear sir/madam

usually if there is any bleed in the site of injection will cause purple ring at the site of injection. It might not cause any problem dont worry
Hot compress the site and look for any signs of infection or impending infection then it may pose some problems, usually signs of infection is associated with pain and swelling.

Answered: Thu, 29 Aug 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor